Pennsylvania, 2004

Flash Flooding and Flood in Pennsylvania, July 12, 2004

July 12, 2004 · NWS CLE · 3 events in 2 counties and zones

2 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$650,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 12, 1:47 AM EST, 58 minutes earlier.

Area forecast discussion, Jul 12, 1:47 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
247 AM EDT MON JUL 12 2004

.SHORT TERM (TODAY THROUGH TUESDAY)...
WK S/W WL MOV THRU AREA TDA WITH CHC FOR PRECIP ENDING FM W TO E AS
ENERGY MOVS E OF AREA SO WL TAPER OFF CHC POPS LATER THIS AFTN INTO
TNGT.  WL BRING CHC BACK TUE AFTN AS NEXT S/W WORKS TO DESTABILIZE
AMS. MSTR LIMITED AS NO NEW SURGE OF GULF MSTR ARRIVES SO WL CARRY
MINIMAL POPS.  WRM OVERNITE TEMPS THIS MORN SHUD ALLOW FOR HIS TDA
TO RISE CLOSER TO WRMR MET GUIDANCE IN THE W AND CNTRL AND FWC MOS
IN THE EAST. CURRENT TEMPS FOR TNGT LOOK GUD SO NO CHGS.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
PRESENCE OF UPR LOW WL LIKELY CAUSE INSTABILITY SHRA OR TSRA ON WED.
WL CONT CHC INTO WED NITE ERN AREA AND AGAIN ON THU AS UPR LOW HANGS
TOUGH NR ERN LERI. OTRW...NOT ENUF NEW DATA YET TO MAKE MANY CHGS
INTO THE XTDD.

&&

.AVIATION (06Z-06Z)...
FIRST BATCH OF SHOWERS/STORMS WL CROSS FCST AREA DURING THE EARLY
MORN HOURS. COULD BE SOME REDEVELOPMENT WITH ACTUAL SHORT WAVE/FNT
THIS MORN BUT CLIMATOLOGICALLY NOT A GOOD TIME OF DAY FOR MUCH
ACTIVITY SO WILL USE VICINTY OR LEAVE OUT ADDITIONAL PCPN FOR NOW.
SOME LGT FOG THIS MORN AND SOME MVFR CU WL LIKELY ALSO DVLP WITH
SYNOPTIC UVV AND LOW LEVEL MOISTURE THIS MORN. FOG WIL DVLP AGAIN
TNGT WITH LGT FLOW AND LACK OF DRYING ALTHOUGH WL LIKELY NOT GET
DENSE BFR 06Z.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...05
LONG TERM...05
AVIATION...KOSARIK
Hazardous weather outlook, Jul 11, 5:28 AM EST, 21 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
628 AM EDT SUN JUL 11 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-121018-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
628 AM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND
TONIGHT ACROSS NORTHWEST AND NORTH CENTRAL OHIO EAST TO THE
MILLERSBURG AKRON CANTON AREA. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE STORMS ARE POSSIBLE ON MONDAY OVER ALL OF NORTHERN
OHIO AND NORTHWEST PENNSYLVANIA ALTHOUGH AT THIS TIME ORGANIZED
SEVERE WEATHER IS NOT EXPECTED. SEVERE THUNDERSTORMS MAY ALSO OCCUR
TUESDAY WEDNESDAY OR THURSDAY. DRIER AND MORE STABLE WEATHER IS
EXPECTED BY THURSDAY NIGHT. CHECK THE LATEST HAZARDOUS WEATHER
OUTLOOK FOR MORE INFORMATION ON THE RISK OF SEVERE WEATHER THIS WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flood, Crawford

When
July 12, 2:45 AM EST to 7:00 AM EST
Where
Crawford forecast zone
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Thunderstorms dumped locally heavy rain on portions of Crawford County during the morning hours of the 12th. A spotter near Meadville measured 3.6 inches of rain between midnight and 7 a.m. Several roads were flooded in the southern portion of the county. Widespread lowland flooding also occurred. Several dozen homes experienced basement or nuisance flooding.

Flash Flood, Crawford

When
July 12, 11:18 AM EST to 3:15 PM EST
Where
Crawford County, Countywide
Property damage
$350,000
Reported by
EMERGENCY MANAGER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Heavy rain continued to fall on Crawford County through the early afternoon hours of the 12th. The heaviest rains fell on the central and southern sections of the county. A spotter near Meadville measured 4.04 inches of rainfall between midnight and noon. 3.96 inches of rain was recorded at nearby Meadville Airport. Runoff from this heavy rain caused many streams and creeks to leave their banks. The Meadville area was among the hardest hit by flooding. Dozens of homes in the city were damaged and several streets had to be closed. Several gravel roads were washed out in the southern half of the county. Flood waters in some areas were reported to be as much as four feet deep.

Flash Flood, Erie

When
July 12, 11:45 AM EST to 3:45 PM EST
Where
Erie County, South Portion
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Heavy thunderstorm rains fell on Erie County on July 12th. Rainfall totals from midnight through early afternoon generally ranged from one to three inches. The greatest amounts were reported in the southern portion of the county. A spotter in Corry measured 3.70 inches of rain from midnight to 2 p.m. Runoff from this heavy rain caused many streams and creeks to leave their banks. Several roads were washed out near Corry and at least one vehicle was stranded in flood waters up to four feet deep. Many homes were damaged in the county and several state routes had to be closed because of flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413439, 5413440, 5413482.